Wisconsin, 2020

Winter Storm in Wisconsin, April 12 to 13, 2020

April 12 to 13, 2020 · NWS MPX · 8 events in 8 counties and zones

Late Friday night, and into Saturday, April 12th, a strong system started organizing across the northern and central Rockies, with moisture building in the central plains ahead of the system. A cold front moved as far south as southeast Minnesota, and west central Wisconsin before stalling Saturday night.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Late Friday night, and into Saturday, April 12th, a strong system started organizing across the northern and central Rockies, with moisture building in the central plains ahead of the system. A cold front moved as far south as southeast Minnesota, and west central Wisconsin before stalling Saturday night. A surface low developed across Colorado Saturday, before intensifying and moving east-northeast across the plains, and into the Great Lakes by Sunday night. Most of central and southern Minnesota, as well as west central Wisconsin, were in the cold side of this storm system. Only the far southeast part had enough warm air to cause some mixing of sleet, and rain before changing over to snow Sunday. This was noted with the next day visible satellite image which had a sharp cutoff of where no snow accumulated in the far southeast part of Minnesota.

Due to the initial weak short waves ahead of the main storm system moving out into the plains Sunday morning, some light snow began in portions of southwest and south central Minnesota. Most of the snowfall prior to sunrise Sunday was light with light accumulations. Once stronger forcing develop Sunday morning, does the snowfall intensity increase. The initial band of heavier snowfall was noted in south central Minnesota, and into west central Wisconsin where 3 to 6 inches fell before early Sunday afternoon. By the afternoon, a secondary band of heavier snowfall began in southwest Minnesota, and slowly moved eastward during the afternoon, and into the early evening across west central Wisconsin before weakening. This band of heavier snowfall was related to strong forcing in the 850-700 MB layer. Snowfall amounts of 6 inches or more occurred in this band by the mid afternoon before it tapered off and moved east into Wisconsin. This is when the bulk of the snow accumulated but lighter snowfall still remained over south central, east central Minnesota, as well as west central Wisconsin before ending early Monday morning.

The following are some of the higher snowfall totals:

11.8 inches near Ladysmith.|10.5 inches near Eau Claire.|9 inches near Boyceville. |8.5 inches near River Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 12, 4:52 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 12, 4:52 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
552 AM CDT Sun Apr 12 2020

.UPDATE...
Issued at 551 AM CDT Sun Apr 12 2020

Updated to include 12Z aviation discussion below.

&&

.SHORT TERM...(Today through Monday)
Issued at 400 AM CDT Sun Apr 12 2020

Today's system remains on track, and made only minor adjustments
to the previous forecast. That being said, only small changes in
the track of the system and its associated forcing would result in
significant changes in snowfall totals along the northwest side of
the precipitation area given the tight gradient that is expected.
However, the guidance is in fairly good agreement overall, and
continues to show that gradient in roughly the same location,
event when taking into the account the various CAM guidance that
is now available for the system. There is also a fair amount of
variation in the total amount of precipitation, and there is
uncertainty in how liquid:snow ratios will pan out, so there is
still a fairly large range in the probabilistic guidance if one
compares the 25th and 75th percentiles. If necessary headlines can
be adjusted some today once the main snow band sets up and
observations provide a better estimate of snowfall rates. We're
currently seeing some initial snow development with a warm
advective wing well ahead of the main system. The primary
deformation zone and area of 700 mb frontogenesis (per the NAM and
RAP) looks to setup by around 15Z, quickly filling in across the
area (prior to that we'll see a few fits and starts of snow, mixed
with a bit of rain at the outset in a few spots, although with
dewpoints in the teens and 20s any mixture should transition to
snow quickly).

The main area of precipitation forecast by the models lines up
well with where they place the mid-level frontogenesis, which will
be oriented WSW to ENE this morning and early afternoon before
rotating to more of a SW to NE orientation at it shifts east
tonight. Introduced some isolated thunder from south central
Minnesota into west central Wisconsin for a time this morning into
this afternoon. There is a good area of negative EPV indicated in
the 700-500 mb layer (right above the frontogenetical forcing),
with a fair amount of that instability due to upright potential
based on negative differential theta-e values in the layer (model
MUCAPE also shows between 100-300 J/Kg for the area). Given the
fairly warm (for a snow event in our area) boundary layer
temperatures, some mixed phase cloud processes seem like a decent
possibility, so certainly cannot rule out some thunder given the
instability and forcing. This is one concern when it comes to
snowfall forecasts, since it would likely lead to a narror
corridor with amounts several inches higher than the forecast. So,
would not be shocked to see some local totals of around a foot,
but at this point didn't include much more than 9 inches anywhere.
The Twin Cities metro looks to remain just north of the
instability corridor and on the northwest side of the strongest
frontogenetical forcing. As a result, expect to see a significant
difference in snowfall amounts across the metro, with locations
near Maple Grove likely seeing 4 or more inches less snow than
areas near Inver Grove Heights. Gusty northeast winds today will
shift northwest by tonight, and some gusts above 35 mph are
certainly possible, which will lead to areas of blowing and
drifting snow (although the wetness of the snow could help
mitigate that to some extent).

As the surface low moves into Michigan tonight we should see
precipitation come to an end from west to east across the area.
Scattered snow showers may develop on Monday as the upper cold
pool moves into the area and we see some instability develop as
the boundary layer heats up due to insolation.

.LONG TERM...(Monday night through Saturday)
Issued at 400 AM CDT Sun Apr 12 2020

With the short term requiring some attention to detail and with
the guidance in good agreement on a benign longer term period to
the forecast, did not make any substantive changes from the
consensus NBM forecast for the period. This results in an
essentially dry forecast through the period, with well below
normal temperatures moderating to near normal by the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 551 AM CDT Sun Apr 12 2020

Significant winter storm will impact the region today, with the
most significant impacts across the south/east sites. Didn't
change the going forecast too significantly other than to speed
things up a bit based on observations and latest guidance from the
RAP and HRRR. The northwest gradient in heavy snowfall still looks
to setup near KMSP, making the forecast tricky. With things
currently developing overhead and upstream it's also a bit tough
to get a handle on how visibilities and ceilings will wind up.
Went more pessimistic than previous forecast, particularly with
ceilings, and am more in line with LAMP guidance. Main
uncertainties are whether/when we'll see LIFR conditions and
where. TAFs will undoubtedly need some amendments through the day.

KMSP...Main uncertainties are whether we'll see much for
visibility/ceiling restrictions early this morning before the main
area of snow overspread the metro area during the mid to late
morning hours. Current area of snow is expected to wane then
reintensify after 15Z, so will need to see if that expectation
occurs. After that there are uncertainties with ceilings and
visibilities given that the gradient in heavier snow will be very
near KMSP.

/OUTLOOK FOR KMSP/
Monday afternoon...VFR. Northwest wind 15 to 25 kt.
Monday night...VFR. Northwest wind 5 to 15 kt becoming west.
Tuesday...VFR. West wind around 10 kt.
Tuesday night...VFR. Northwest wind around 5 kt.
Wednesday...VFR. Northwest wind 5 to 10 kt becoming southwest.
Wednesday night...VFR. West wind less than 5 kt.
Thursday...VFR. West wind around 5 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from noon today to 10 AM CDT Monday for
     WIZ015-016-027-028.

     Winter Storm Warning until 7 AM CDT Monday for WIZ023>026.

     Winter Weather Advisory from noon today to 7 AM CDT Monday for
     WIZ014.

MN...Winter Storm Warning until 4 AM CDT Monday for MNZ063-069-070-
     074>078-082>085-091>093.

     Winter Weather Advisory until 4 AM CDT Monday for MNZ053-060>062-
     065>068-073.

&&

UPDATE...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Apr 12, 2:28 AM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
328 AM CDT Sun Apr 12 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131300-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
328 AM CDT Sun Apr 12 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

A winter storm is expected to impact the area today and tonight.
Accumulating snow appears likely for much of the area, especially
from southern Minnesota into west central Wisconsin. A band of
heavier snow in excess of six inches is likely with this storm,
with local amounts of around 10 inches south of a line from
Mankato to Ladysmith. Refer to the latest Winter Weather Message
for details on the expected wintry weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered snow showers and patchy blowing snow are possible
Monday. River flooding will continue. Mostly minor flooding is
expected or possible along the Minnesota and Mississippi Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Pepin

When
April 12, 7:00 AM CST to April 13, 12:00 AM CST
Where
Pepin forecast zone
Reported by
Trained Spotter
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Most of the county had between 5 to 7 inches of snow with a report of 7.7 inches in Pepin.

Winter Storm, Pierce

When
April 12, 7:00 AM CST to 11:00 PM CST
Where
Pierce forecast zone
Reported by
Trained Spotter
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Most of the county had between 5 to 7 inches of snow with an isolated report of 8.5 inches in River Falls.

Winter Storm, St. Croix

When
April 12, 7:00 AM CST to 11:00 PM CST
Where
St. Croix forecast zone
Reported by
Trained Spotter
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Most of the county had between 5 to 7 inches of snow with an isolated report of 8 inches in Hudson.

Winter Storm, Barron

When
April 12, 8:00 AM CST to 11:00 PM CST
Where
Barron forecast zone
Reported by
Trained Spotter
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

The southeast part of Barron County had the most snow with locally 6 to 9 inches. A report of 9.5 inches occurred near Chetek.

Winter Storm, Chippewa

When
April 12, 8:00 AM CST to April 13, 1:00 AM CST
Where
Chippewa forecast zone
Reported by
Trained Spotter
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Most of the county had between 6 to 8 inches of snow with a local report of 9.7 inches in Chippewa Falls.

Winter Storm, Dunn

When
April 12, 8:00 AM CST to April 13, 12:00 AM CST
Where
Dunn forecast zone
Reported by
Trained Spotter
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Most of the county had between 6 to 8 inches of snow with a local report of 9.0 near Boyceville.

Winter Storm, Eau Claire

When
April 12, 8:00 AM CST to April 13, 1:00 AM CST
Where
Eau Claire forecast zone
Reported by
Trained Spotter
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Most of the county had between 7 to 9 inches of snow with a local report of 10.5 inches in Eau Claire.

Winter Storm, Rusk

When
April 12, 8:00 AM CST to April 13, 12:00 AM CST
Where
Rusk forecast zone
Reported by
Trained Spotter
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

Most of the county had between 7 to 9 inches of snow with a report of 11.6 inches near Ladysmith.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876056, 876057, 876059, 876052, 876053, 876054, 876055, 876058.